Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Binghamton, NY

May 11, 2003Cayuga County, Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 11, 2003, 5:26 PM EDT for Cayuga County, Seneca County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2003, 5:26 PM EDT (21:26 UTC)
Expired
May 11, 2003, 6:15 PM EDT
In force
49 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cayuga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS51 KBGM 112126
SVRBGM
NYC011-099-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK.
  SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK.

* UNTIL 615 PM EDT.

* AT 523 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  WILLARD...OR ABOUT 6 MILES EAST OF PENN YAN....MOVING NORTHEAST AT
  65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
 OVID AND ROMULUS AT 530 PM EDT
 LEVANNA AND AURORA AT 535 PM EDT
 UNION SPRINGS AND VENICE CENTER AT 540 PM EDT
 FLEMING AND SCIPIO CENTER AT 545 PM EDT
 OWASCO AND NILES AT 550 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

$$

LAT...LON 4300 7646 4285 7644 4285 7635 4282 7631
          4258 7689 4266 7689 4271 7693 4276 7694

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:53 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 11, 1:53 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SUN MAY 11 2003

SVR WX THREAT IN AREA WILL CONTINUE THROUGH LATE AFTERNOON.  AFD
WILL BE BREIF.  WILL INCLUDE A REST OF AFTERNOON AND ISSUE REGULAR
PACKAGE WITH ATTM.

TONIGHT...WILL LINGER TSTORMS INTO THIS EVENING...AND THEN JUST GO
WITH CHC SHRA OVERNIGHT.  THINK MOST OF THE SEVERE THREAT WILL BE
OVER BY 00Z OR SHORTLY THEREAFTER.  MIGHT SEE A BREAK IN PRECIP
RIGHT BEHIND FRONT...BUT AS 500 MB CLOSED LOW APPROACHES...THE TREAT
OF SHOWERS WILL RETURN.

MON-TUE...CLOSED LOW WILL PROVIDE QUITE DISMAL WX AS CLOUDS AND
SHOWERS WILL BE THE RULE THROUGH THE PERIOD...WITH TEMPS RUNNING
10-15 DEGREES F BELOW NORMAL.  SHOULD THERE BE ANY BREAKS OF
SUN...WILL HAVE WATCH FOR COLD POOL STORMS.  BUMP UP POPS TO CAT FOR
MON...AND TO LKLY FOR MON NIGHT.

.BGM...TOR WATCH 358 ALL OF CWA EXCEPT SULLIVAN/DELAWARE/WAYNE/PIKE.

CEMPA
Hazardous weather outlook, May 11, 4:29 AM EDT, 12 hours 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY.

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL
CROSS THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THIS FEATURE AND IMPACT THE AREA FROM SOUTHWEST TO
NORTHEAST MAINLY BETWEEN 2 PM AND 7 PM. THUNDERSTORMS THAT DEVELOP
WILL BE FORMING IN AN ENVIRONMENT CONDUCIVE TO RAPID SEVERE WEATHER
DEVELOPMENT INCLUDING DAMAGING WIND GUSTS...LARGE HAIL AND EVEN THE
CHANCE FOR ISOLATED TORNADOS. THE MORE FAVORED AREA FOR ALL OF THESE
POSSIBILITIES EXISTS FROM THE SOUTHERN FINGER LAKES REGION...
SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA
WHERE THE STORM PREDICTION CENTER HAS HOISTED A MODERATE RISK EVENT
STATUS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.

JAB

In the hours before

Special weather statement, May 11, 1:44 PM EDT, 3 hours 42 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-112300-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT SUN MAY 11 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 11, 2:35 PM EDT, 2 hours 51 minutes before
NYZ057-062-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT SUN MAY 11 2003

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...ALONG A LINE EXTENDING FROM DELHI TO
LIBERTY.....MOVING EAST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SOUTH FALLSBURG AND NEVERSINK AT 300 PM.
WOODRIDGE AND WOODBOURNE AT 310 PM.
MT VERNON AND PHILLIPSPORT AT 325 PM.

EXPECT HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THE STORM.
LOCALIZED RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:52 AM EDTSevere Thunderstorm WarningBGMSteuben, Yates38 min
May 11, 4:42 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins48 min
May 11, 5:56 PM EDTTornado WarningBGMCayuga34 min
May 11, 6:04 PM EDTSevere Thunderstorm WarningBGMOnondaga26 min
May 11, 6:28 PM EDTSevere Thunderstorm WarningBGMOnondaga32 min
May 11, 6:36 PM EDTSevere Thunderstorm WarningBGMCayuga24 min
May 11, 6:59 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Tompkins61 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.